I'm considering taking vitamin K for my bones, but I take blood thinner (anti-coagulant) medication. Is there a problem taking both?
In addition to vitamin K playing a role in bone health
, it helps make proteins needed for clotting. Anti-coagulant drugs like warfarin (Coumadin and Jantoven) work by blocking the production of those clotting proteins, helping to "thin" the blood and prevent clotting. Not surprisingly, increasing your intake of vitamin K long-term may require you to slightly increase the dose of blood thinner and, similarly, people taking these blood thinners are advised to avoid wide fluctuations in their vitamin K intake.
Because vitamin K2
from food is associated with a reduced risk of coronary calcification
and mortality from coronary heart disease, some people assume it is safer to take this form with warfarin than vitamin K1
. In addition, the MK-7 form of vitamin K2
has a longer half-life than K1
, which may account for better stability of INR values (a clotting measurement) for people on anti-coagulant therapy. However, MK-7 has been shown to interfere with anti-coagulant therapy
, and at much lower doses than vitamin K1
. For more details, see the Concerns and Cautions section of the Vitamin K Supplements Review
(Be aware that CoQ10 is chemically similar to vitamin K2
and may also decrease the effects of warfarin , although the evidence for this is mixed. See Concerns and Cautions in the CoQ10 Supplements Review
Some newer blood thinning drugs, such as dabigatran (Pradaxa) and rivaroxaban (Xarelto) are not thought to be affected by vitamin K intake.
Another way to prevent clots is by taking aspirin or related drugs, but these work in a different way - preventing platelets from clumping together to form clots. There does not appear to be evidence of vitamin K interacting with anti-platelet drugs.
Also see these related CL Answers:
Are there any supplements I should avoid when taking aspirin or ibuprofen? >>
If vitamin K absorption appears to be reduced by other fat-soluble vitamins, like vitamin D, why do some "bone health" supplements combine them? Should they be taken separately? >>